Ask a doctor

I'm 62 Years Old. I Have Had Nodular Cysts for the First Time in Life. How Do I Clear This Up?

It has attacked chin the most with a few on cheeks I have been to two dermatologists and have been on doxycycline for 6 months and acanya gel. Still new ones are coming. I have search the Internet and found that too much androgen could cause this with the temperature in Texas exasperated it to full blown 3 new cysts a day. I was a decent looking old lady now I'm afraid to look in mirror.

Doctor Answers (2)

Acne cysts later in life

+3

Acne can occur at any point in life, but later age onset is often due to several issues:  topical creams and makeups that clog pores and cause an acneiform eruption, hormonal shifts as often seen with perimentrual acne or acne that occurs with menopause or a new OCP.   There is also a very painful acne that can occur when people travel to very hot humid environments.  We call this acne tropicalis.   Tender inflamed acne cysts if injected early on with a dilute steroid solution will often resolved within a couple of days.  There is one medication which can block the hormonal hit to the oil glands and can blunt the acne effects.  It is call spironolactone.  Best advice is to get thee to a good local dermatologist! 


Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Acne cysts in mature patients

+2

Acne cysts can occur at any age, but certainly more common in the teenage years, and in women for often hormonal reasons as adults. In your case, I would get some blood work to look at hormones, and consider an anti-androgen medication like spironolactone or isotretinoin to put an end to your cysts ; they can also be injected with cortisone as a temporary measure to bring them down.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 23 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.